MAUDE Adverse Event Report: RESPIRONICS, INC. DREAMSTATION BIPAP PRO; VENTILATORY, NON-CONTINUOUS (RESPIRATOR)

RESPIRONICS, INC. DREAMSTATION BIPAP PRO; VENTILATORY, NON-CONTINUOUS (RESPIRATOR)
Model Number DSX600T11C
Medical Device Problem Code Moisture or Humidity Problem (2986)
Health Effect - Clinical Code Aspiration/Inhalation (1725)
Date of Event 08/25/2020
Type of Reportable Event Serious Injury
Event or Problem Description
The manufacturer became aware that a user alleges while using a bi-level continuous positive airway pressure (bipap) device, the user developed water condensation in his tubing which he aspirated into his lungs.The user went to the hospital and was admitted on (b)(6) 2020 and was discharged home on (b)(6) 2020.The manufacturer's investigation is on-going.Upon completion of the investigation, a follow up report will be filed.
 
Additional Manufacturer Narrative
The manufacturer received the bipap device and associated heated humidifier and accessories for investigation.There were no operational issues noted, and the devices passed all testing.The manufacturer was unable to reproduce the condition of excessive condensation (rainout) in the patient circuit.Patient data shows that the heated tubing was not enabled for 15 days from set up.When the tubing was enabled on 8/21/2020, it was only set to #1 of 5 incremental settings.Setting the heated tubing setting at a higher number would have been significantly reduced the rainout.Also noted, oxygen was bled into the mask at 4 lpm using a bubble humidifier which added additional humidity.A room humidifier was also in use at that time which contributed to the rainout.The use of heated tubing when properly configured, is intended to reduce the occurrence of rainout.The occurrence of rainout is typically a result of the humidification not being properly configured for the environmental conditions in which the humidifier is being used.The dreamstation humidifier user manual advises users to position the cpap with humidifier lower than the sleeping position and on a firm, flat, level surface.There was no permanent harm or injury reported.Based on the available information, no further action is necessary.

Brand Name
DREAMSTATION BIPAP PRO
Common Device Name
VENTILATORY, NON-CONTINUOUS (RESPIRATOR)
Manufacturer (Section D)
RESPIRONICS, INC.
1001 murry ridge lane
murrysville, pa
MDR Report Key10484116
Report Number2518422-2020-02047
Device Sequence Number3974712
Product Code BZD
UDI-Device Identifier00606959025677
UDI-Public00606959025677
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K131982
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source consumer,other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 09/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberDSX600T11C
Device Catalogue NumberDSX600T11C
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/08/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/26/2020
Supplement Date Received by Manufacturer09/28/2020
Initial Report FDA Received Date09/02/2020
Supplement Report FDA Received Date09/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
HEATED HUMIDIFIER (B)(4); OXYGEN CONCENTRATOR- 4 LPM BLED INTO MASK; HEATED HUMIDIFIER (B)(4); OXYGEN CONCENTRATOR- 4 LPM BLED INTO MASK
Outcome Attributed to Adverse Event Hospitalization;
Patient Age78 YR